Alert archive / Wyoming / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 77, NWS Cheyenne, WY

July 2, 2006Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 2, 2006, 2:15 PM MDT for Laramie County, Wyoming. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2006, 2:15 PM MDT (20:15 UTC)
Expired
Jul 2, 2006, 3:15 PM MDT
In force
60 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 25 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 2:35 PM MDTHAIL 0.259 N Cheyenne, WYAND HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 022018
SVRCYS
WYC021-022115-
/O.NEW.KCYS.SV.W.0077.060702T2016Z-060702T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
215 PM MDT SUN JUL 2 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF CHEYENNE...

* UNTIL 315 PM MDT

* AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  NUMEROUS SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY  SIZE     
  HAIL. THE STRONGEST STORM WAS LOCATED 7 MILES NORTHEAST OF         
  WHITAKER WITH ANOTHER STORM ON THE SOUTH SIDE OF                   
  CHEYENNE. BOTH STORMS WERE MOVING EAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BURNS BY 315 PM MDT...

LAT...LON 4157 10494 4104 10503 4104 10432 4156 10419

$$
2 follow-up statements
000 
WWUS55 KCYS 022047
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
245 PM MDT SUN JUL 2 2006

WYC021-022115-
/O.CON.KCYS.SV.W.0077.000000T0000Z-060702T2115Z/
LARAMIE WY-
245 PM MDT SUN JUL 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR CENTRAL LARAMIE COUNTY...

AT 241 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS 
LOCATED 12 MILES EAST OF CHEYENNE...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL FOLLOW I-80 EASTWARD AND BE NEAR...
  BURNS BY 315 PM MDT...

LAT...LON 4157 10494 4104 10503 4104 10432 4156 10419

$$
000 
WWUS55 KCYS 022109
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
306 PM MDT SUN JUL 2 2006

WYC021-022116-
/O.EXP.KCYS.SV.W.0077.000000T0000Z-060702T2115Z/
LARAMIE WY-
306 PM MDT SUN JUL 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LARAMIE COUNTY EXPIRES
AT 315 PM MDT...

THE STORMS THAT PROMPTED THE THE SEVERE THUNDERSTORM WARNING HAVE 
WEAKENED SLIGHTLY. HOWEVER...STORMS ACROSS LARAMIE COUNTY ARE STILL 
CAPABLE OF PRODUCING HEAVY RAIN WITH RATES UP TO 2 INCHES PER HOUR. 
A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN
WYOMING.

LAT...LON 4157 10494 4104 10503 4104 10432 4156 10419

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:45 PM MDT, 30 minutes earlier.

Area forecast discussion, Jul 2, 1:45 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT SUN JUL 2 2006

.SHORT TERM...TODAY THRU TUE NIGHT...UPPER RIDGE IS NEARLY
STATIONARY...BUT WHAT LITTLE MOTION IT HAS WILL BE EASTWARD
OVERNIGHT.  ROBUST UPSLOPE SURFACE FLOW WILL CONTINUE...AND NUMEROUS
UPPER DISTURBANCES WILL PROMOTE THUNDERSTORM DEVELOPMENT THIS
EVENING AND AT VARIOUS TIMES UNTIL LATE TUESDAY NIGHT WHEN THE RIDGE
WILL BE NEARLY CENTERED ON THE AREA.  FLASH FLOODING WILL BE A
CONCERN AS STEERING FLOW IS LESS THAN 15 KTS EACH AFTERNOON AND THE
MOISTURE IS STREAMING IN.  HAVE UPPED POPS SUBSTANTIALLY EACH
AFTERNOON.  NUMEROUS MODEL DIFFERENCES LIMITING CONFIDENCE THAT RAIN
WILL FALL ON ANY PARTICULAR DAY...BUT THE NAM AND GFS AGREE THAT
MOST LOCALITIES WILL SEE SUBSTANTIAL RAIN AT LEAST ONCE IN THE NEXT
COUPLE DAYS.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...THE PEAK OF THE UPPER RIDGE
WILL CROSS OVER THE CWA ON WEDNESDAY BRINGING AN END TO UPSLOPE AND
DRASTICALLY DECREASING POPS.  EVEN THOUGH THE RIDGE WILL BE SLIDING
EASTWARD...IT WILL AMPLIFY ALLOWING TEMPERATURES TO CLIMB
PROGRESSIVELY EACH DAY UNTIL THE WEEKEND WHEN THINGS WILL BEGIN TO
FLATTEN.  AFTERNOON THUNDERSTORMS CANNOT BE RULED OUT ANY
DAY...ESPECIALLY OVER THE HIGHER TERRAIN...BUT MOST AREAS WILL BE
DRY THROUGH THE PERIOD.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...SOWKO
LONG TERM....SOWKO
Hazardous weather outlook, Jul 2, 10:45 AM MDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT SUN JUL 2 2006

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-031100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1045 AM MDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE
AND FOR SOUTHEAST WYOMING FROM THE LARAMIE RANGE EASTWARD.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE LARAMIE
RANGES THEN DRIFT SLOWLY EASTWARD OVER THE PLAINS LATER THIS
AFTERNOON AND THIS EVENING. A FEW STORMS MAY BECOME SEVERE WITH HAIL
UP TO AN INCH IN DIAMETER AND LOCALIZED WIND GUSTS TO 60 MPH.
ALSO...SEVERAL OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL
CONTAIN TORRENTIAL RAIN...SO LOCALIZED FLOODING IS A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
MAINLY MONDAY AND TUESDAY.  ANY OF THESE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY BY MID AFTERNOON.

WYZ061>063-065-031100-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1045 AM MDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CARBON AND ALBANY COUNTIES IN
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP OVER ALBANY AND
CARBON COUNTIES THIS AFTERNOON BEFORE ENDING OR MOVING OUT OF THE
AREA THIS EVENING. A COUPLE OF STORMS MAY BECOME STRONG AND
PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN
POSSIBLE PRIMARILY MONDAY AND TUESDAY. THUNDERSTORMS SHOULD BECOME
MORE ISOLATED AND BE CONFINED MAINLY OVER THE MOUNTAINS FOR THE
REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SOWKO

In the hours before

Local storm report, Jul 2, 1:59 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
159 PM MDT SUN JUL 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     FLASH FLOOD      15 N CHEYENNE           41.36N 104.79W
07/02/2006                   LARAMIE            WY   TRAINED SPOTTER

            WATER OVER CR 128 ABOUT 1 FOOT DEEP/12 FEET WIDE

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:20 PM MDTSevere Thunderstorm WarningCYSLaramie55 min
Jul 2, 1:57 PM MDTFlash Flood WarningCYSLaramie2 hr
Jul 2, 3:50 PM MDTFlash Flood WatchCYS6 hr
Jul 2, 4:30 PM MDTSevere Thunderstorm WarningCYSGoshen44 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.